How to get off Duloxetine / Cymbalta

Withdrawal of Cymbalta suddenly can cause physical and psychological symptoms including dizziness, irritability and headaches. You have to treat these symptoms. Therefore your doctor may advise you to decrease the doses of Cymbalta gradually. This will minimize the severity of the symptoms. In most of the cases symptoms may not occur if the dose of Cymbalta is gradually reduced. If symptoms occur, they may last for a few days or may persist for weeks together, after which they fade away. It is therefore possible to get off Cymbalta.

Before trying to stop Cymbalta, you should know how to stop it and when to stop it. Cymbalta is a Serotonin Norepinephrine Reuptake Inhibitor (SNRI). Therefore, it can cause withdrawal symptoms of varying degrees in people who stop taking it abruptly. This also happens with any antidepressant that comes under the class of Selective Serotonin Reuptake Inhibitors (SSRIs). The withdrawal symptoms caused by these antidepressants are also referred as antidepressant discontinuation syndrome. Some clinical studies show that about 44 per cent of people who stopped Cymbalta suddenly, had these symptoms. The symptoms were less common and severity also was also less when people taking Cymbalta decreased the dosage over time. This is the reason why the healthcare providers advise to decrease the dosage gradually in a span of several weeks.

You should also know the details of withdrawal symptoms before deciding to stop Cymbalta abruptly. This kind of withdrawal can cause dizziness, headache, nausea, vomiting, unpleasant sensations, irritability and nightmares. The symptoms may start appearing any time after withdrawal and they can last from a few days up to few weeks. This is not correctly predictable. If you have stopped this medicine unintentionally, symptoms may occur, but once you continue the medicine they will improve. Most of the people taking Cymbalta experience only mild to moderate withdrawal symptoms and they improve over time without needing any treatment. In some cases, withdrawal of Cymbalta can cause severe symptoms too. For such people the healthcare providers may put them back on the medicine and help them to gradually get off Cymbalta by gradually decreasing the dosage of the medicine, so that the symptoms will not occur with severity.

Some times, when depression returns due to withdrawal of Cymbalta, it causes symptoms which are comparable to withdrawal symptoms. If this kind of problem occurs to you, your doctor may put you back on Cymbalta and then guide you to get off this medicine. However, it is necessary that you should talk to your doctor if you experience withdrawal symptoms when you discontinue Cymbalta. Your doctor will help you in treating specific withdrawal symptoms.

For weaning off Cymbalta, you have to work closely with your doctor. The steps for weaning off are explained here. You should not get off Cymbalta without medical supervision. You should only wean off the medication to minimize the withdrawal effects. As discussed, you can decrease the dosages gradually, so that your serotonergic system can start taking over its own production of serotonin and adapt itself to the environment in which the drug is absent. This process may take a long time, but be patient. Some doctors halve the dosage every week. If this suits you, it is well and good. Anyway, tapering method of this kind is very fast. At the same time, skipping the doses also is not recommended. You can taper it by 5% maximum per week. When the dosage comes to a minimal level, such as 10 mg, you can try with "Orange Juice Bit" method. You can dissolve the tablet in orange juice and drink it. Reduce the quantum of juice gradually to get off Cymbalta. Grape juice should not be used for this preparation.